Alert archive / Louisiana / Flash Flood Warnings in 2016

Flash Flood Warning 128, NWS Jackson, MS

July 28, 2016Morehouse Parish, West Carroll Parish, Louisiana

NWS Jackson, MS issued this flash flood warning at Jul 28, 2016, 10:26 AM CDT for Morehouse Parish, West Carroll Parish, Louisiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 10:26 AM CDT (15:26 UTC)
Expired
Jul 28, 2016, 1:30 PM CDT
In force
3 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Morehouse Parish, LA, West Carroll Parish, LA

The radar

The Jackson/Brandon,MS radar (KDGX), 168 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 1:00 PM CDTFLASH FLOODOak Ridge, LASOME STREET FLOODING WAS REPORTED IN OAK RIDGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 154 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

608 
WGUS54 KJAN 281526
FFWJAN
LAC067-123-281830-
/O.NEW.KJAN.FF.W.0128.160728T1526Z-160728T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
1026 AM CDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN WEST CARROLL PARISH IN NORTHEASTERN LOUISIANA...
  SOUTHWESTERN MOREHOUSE PARISH IN NORTHEASTERN LOUISIANA...

* UNTIL 130 PM CDT

* AT 1026 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BASTROP...DARNELL...EPPS...MER ROUGE...COLLINSTON AND OAK RIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3271 9137 3268 9140 3261 9139 3258 9145
      3258 9159 3267 9160 3267 9164 3261 9167
      3261 9172 3256 9174 3257 9181 3252 9184
      3254 9189 3251 9191 3258 9193 3266 9191
      3266 9194 3271 9197 3270 9205 3282 9207

$$

GRG
1 follow-up statement
524 
WGUS74 KJAN 281729
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1229 PM CDT THU JUL 28 2016

LAC067-123-281830-
/O.CON.KJAN.FF.W.0128.000000T0000Z-160728T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WEST CARROLL LA-MOREHOUSE LA-
1229 PM CDT THU JUL 28 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
SOUTHWESTERN WEST CARROLL AND SOUTHWESTERN MOREHOUSE PARISHES...

AT 1227 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA. THREE TO FIVE INCHES OF RAIN HAS
FALLEN SO FAR...AND ADDITIONAL RAIN OF ONE TO TWO INCHES IS POSSIBLE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BASTROP...DARNELL...EPPS...MER ROUGE...COLLINSTON AND OAK RIDGE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3271 9137 3268 9140 3261 9139 3258 9145
      3258 9159 3267 9160 3267 9164 3261 9167
      3261 9172 3256 9174 3257 9181 3252 9184
      3254 9189 3251 9191 3258 9193 3266 9191
      3266 9194 3271 9197 3270 9205 3282 9207

$$

EEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:46 AM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jul 28, 3:46 AM CDT, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
346 AM CDT THU JUL 28 2016

.DISCUSSION...
Short Term (Today through Friday Night)...Continued higher rain
chances is once again the headline of today's forecast, particularly
over the northern half of the area. The shortwave/mesolow that
instigated much of Wednesday's activity is now lifting into the Ohio
Valley, but mid-level troughing will linger over the Lower MS Valley
today. There also remains a plume of notably high atmospheric
moisture extending from east TX through the TN Valley, encompassing
all of the CWA except for the Pine Belt. In fact, our 00z sounding
from last night sampled a 2.1" PW. A low level jet streak will also
be present through this corridor today. Given this setup, showers are
expected to develop early in the day, likely across the Delta,
spreading across other portions of the area and becoming more
numerous through midday. A limited threat for flash flooding
continues over mainly the north/west portion of the area into today,
given the plethoric deep layer moisture. Forecast daytime highs were
cut down toward raw model guidance due to the anticipation of
clouds/precip interrupting insolation. The exception to all of this
is across the Pine Belt, where convection is expected to be more
isolated, thus allowing temps to remain closer to normal.

A decrease in coverage is expected this evening due to both to
atmospheric overturning and the loss of daytime heating. Weak
mid/upper troughing will persist into Friday, but guidance suggests
the deep layer moisture plume will become a bit less fearsome.
Still, rain chances will remain above normal across the area, with
global models hinting at activity beginning early in the day again.
With somewhat less coverage anticipated, daytime temps aren't
expected to be impacted quite as significantly as today over most of
the area. /DL/

Long Term (Saturday through Thursday)...Unsettled weather will
continue through the long term. An upper trough/sfc front will remain
north of the area through the first half of the period. This,
combined with plentiful moisture(as characterized by 2-2.2 inch PW
values), will bring chance to likely PoPs through much of the period.
By Monday, the upper trough will lift off to the northeast and upper
ridging will build in a little from the west. The ArkLaMiss will
remain on the eastern side of this ridge, which will allow for
continued higher chances for rain in our soupy airmass.

Temperatures will be roughly around or a few degrees above normal
through the period, with the temperatures getting warmer toward the
end of the week. With dewpoints in the lower to mid 70s, heat
indices will be in the 100 to 105 range through much of the period,
resulting in some elevated heat stress issues. /28/

&&

.AVIATION...IFR/MVFR ceilings from low stratus cover much of the
northern half of the area this morning, and may linger well into the
day as scattered SHRA/TSRA are expected to develop across this region
through the morning hours. Precip is expected to be more isolated to
scattered farther south in the area. Outside of the rain, VFR
conditions should prevail across the area by afternoon, continuing
into this evening. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       88  73  92  74 /  68  30  41  24
Meridian      92  74  94  74 /  48  29  44  26
Vicksburg     87  73  92  75 /  85  31  39  18
Hattiesburg   92  74  93  75 /  26  25  40  21
Natchez       88  72  92  73 /  59  27  31  17
Greenville    84  72  91  74 /  72  32  40  20
Greenwood     82  70  89  73 /  67  33  42  23

&&

.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&

DL/28
Hazardous weather outlook, Jul 28, 8:03 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
803 AM CDT THU JUL 28 2016

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>051-053>055-
059>062-291315-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-CLAIBORNE-COPIAH-SIMPSON-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
803 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHWEST MISSISSIPPI...AND WEST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

FLOODING
THREAT...LIMITED
TIMING...THROUGH THIS AFTERNOON

LOCALLY HEAVY RAIN IS POSSIBLE THROUGH THIS AFTERNOON. FLASH
FLOODING IS POSSIBLE IN ISOLATED LOCATIONS THAT EXPERIENCE SHORT TERM
RAINFALL AMOUNTS OF A FEW INCHES OR GREATER.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

MSZ052-056>058-063>066-072>074-291315-
LAUDERDALE-SMITH-JASPER-CLARKE-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
803 AM CDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY.

26

&&

...HAZARD LEGEND...

*FLOODING*
EXTREME...CONFIDENT IN SIGNIFICANT FLOODING.
SIGNIFICANT...SIGNIFICANT FLOODING POSSIBLE.
ELEVATED...CONFIDENT IN FLOODING.
LIMITED...FLOODING POSSIBLE.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Local storm report, Jul 28, 10:24 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1024 AM CDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     FLASH FLOOD      WINNSBORO               32.16N 91.72W
07/28/2016                   FRANKLIN           LA   BROADCAST MEDIA

            ROADS AND YARDS FLOODED IN THE DELHI/WINNSBORO
            AREA...REPORTED BY TV STATION IN MONROE

&&

EC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:02 AM CDTFlash Flood WarningJANFranklin, Madison, Richland4 hr
Jul 28, 1:28 PM CDTFlash Flood WarningJANMorehouse, West Carroll92 min
Jul 28, 2:26 PM CDTFlash Flood WarningJANFranklin, Madison, Richland3 hr
Jul 28, 5:08 PM CDTAreal Flood WarningJANFranklin6 hr

Nearby

Flash Flood Warnings in Louisiana, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.